Pennsylvania, 2003High Wind in Pennsylvania, February 23, 2003
February 23, 2003 · NWS PBZ · 5 events in 5 counties and zones
Trees and/or power lines were blown down by wind at 6:00 AM in Beaver (Beaver Co), 06:15 AM in Kittanning (Armstrong), 08:00 AM in Grove City (Mercer), 10 AM in Sugar Creek (Venango), and 11 AM in Franklin Twp (Greene Co).
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Trees and/or power lines were blown down by wind at 6:00 AM in Beaver (Beaver Co), 06:15 AM in Kittanning (Armstrong), 08:00 AM in Grove City (Mercer), 10 AM in Sugar Creek (Venango), and 11 AM in Franklin Twp (Greene Co).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 23, 2:47 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 23, 2:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EST SUN FEB 23 2003
WL CONT HI WIND WARNING SINCE IT IS ALREADY OUT. BUFKIT SHOWS GUSTS 48
KT OVER MOUNTAINS COUNTIES IN WV-MD, ZZV 42 KT, PIT AND MGW 40 KT.
STILL BELIEVE WET GROUND WL PERMIT TREES TO FALL MORE EASILY. 3 HR
PRESS RISES EXCEED 5 MB SW OF PIT. SFC GRADIENT TIGHTENS NICELY THIS
AFTN. DOWNWARD TRANSPORT OF MOMENTUM SHOULD BE ACCOMPLISHED EASILY.
WL MENTION A BRIEF PERIOD OF FREEZING RAIN AS PCPN CHANGES TO SNOW. WL
KEEP PREVIOUS AMOUNTS. WITH THE COLD -10 AIR AT H8 AND THE 40 KT
BOUNDARY LAYER WIND SLAMMING ALONG THE MOUNTAINS, HIGHEST TERRAIN CAN
GET 2-4 INCHES TODAY...1-3 ELSW. WL ISSUE WINTER WX ADV FOR HIEST
TERRAIN. ALL AREAS WILL HAVE BLOWING SNOW.
WL LET FLOOD WATCH EXPIRE AT 4 AM. MIGHT HAVE TO ISSUE A FEW MORE FFWS
FOR RISING CREEKS. THAT PROBLEM SHOULD END BY DAWN.
AFTER TODAY, WERE BACK IN THE COLD AIR. AROUND ROUND OF SNOW MONDAY,
THEN WED, ETC. NEW FCST MUCH THE SAME AS OLD.
.PBZ...
MD...HIGH WIND WARNING TODAY MDZ001
WINTER WEATHER ADV TODAY MDZ001
OH...HIGH WIND WARNING TODAY OHZ039>041-048>050-057>059-068>069
PA...HIGH WIND WARNING TODAY PAZ007>009-013>016-020>023-029>032
WV...HIGH WIND WARNING TODAY WVZ001>004-012-021>023-041
WINTER WEATHER ADV TODAY WVZ023-041.Hazardous weather outlook, Feb 23, 5:20 AM EST, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
NO SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Local storm report, Feb 23, 1:40 AM EST, 4 hours 20 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
140 AM EST SUN FEB 23 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM MOUNDSVILLE WV FLOODING
02/23/03 MARSHALL MIDDLE GRAVE CREEK AND
BIG GRAVE CREEK FLOODED.
(LAW ENFORCEMENT)
0120 AM MCMECHEN WV FLOODING
02/23/03 MARSHALL JIMS RUN FLOODED. (LAW
ENFORCEMENT)
0140 AM 2 E UNIONTOWN PA FLOODING
02/23/03 FAYETTE VICTORIA LANE FLOODED
IN HOPWOOD. (SPOTTER)Local storm report, Feb 23, 2:03 AM EST, 3 hours 57 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
203 AM EST SUN FEB 23 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM GRAYSVILLE WV FLOODING
02/23/03 MARSHALL FISH CREEK ROAD FLOODED
BY FISH CREEK (LAW
ENFORCEMENT)High Wind, Beaver
- When
- February 23, 6:00 AM EST
- Where
- Beaver forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
Trees and power lines downed in Beaver Pa.
High Wind, Armstrong
- When
- February 23, 6:15 AM EST
- Where
- Armstrong forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Trees and power lines downed in Kittanning.
High Wind, Mercer
- When
- February 23, 8:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Trees down in Grove City.
High Wind, Venango
- When
- February 23, 10:00 AM EST
- Where
- Venango forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
High Wind, Greene
- When
- February 23, 11:00 AM EST
- Where
- Greene forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
Franklin Township trees down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
- Winter Storm in Oklahoma, February 23, 200315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343375, 5343376, 5343377, 5343378, 5343379.